Alert archive / Florida / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 1, NWS Key West, FL
NWS Key West, FL issued this severe thunderstorm warning at Jan 17, 2016, 6:12 AM EST for Monroe County, Florida. It was in force for 63 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 17, 2016, 6:12 AM EST (11:12 UTC)
- Expired
- Jan 17, 2016, 7:15 AM EST
- In force
- 63 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Monroe County, FL
The radar
The Key West radar (KBYX), 16 km from the middle of the area, began a volume at 11:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 17, 6:33 AM EST | TSTM WND GST 45 | Key West, FL | A THUNDERSTORM WIND GUST OF 39 KNOTS...45 MPH WAS MEASURED BY THE ASOS AT THE KEY WEST INTERNATIONAL AIRPORT. |
| Jan 17, 6:35 AM EST | TSTM WND GST 47 | Key West, FL | A THUNDERSTORM WIND GUST OF 47 MPH...41 KNOTS WAS MEASURED AT THE WFO KEY WEST RSOIS. |
| Jan 17, 7:03 AM EST | TSTM WND GST 46 | Cudjoe Key, FL | A THUNDERSTORM WIND GUST OF 46 MPH...40 KNOTS WAS MEASURED AT THE CO-OP SITE CW0925 LOCATED ON CUDJOE KEY. |
| Jan 17, 7:10 AM EST | TSTM WND GST 50 | Ramrod Key, FL | A THUNDERSTORM WIND GUST OF 50 MPH...44 KNOTS WAS MEASURED AT THE CO-OP SITE CW8495 LOCATED ON RAMROD KEY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 17, 12:47 AM EST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Key West, FL (KEYW), launched 00:00Z, 11.2 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 909 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 3.7
The text
As transmitted.
643
WUUS52 KKEY 171112
SVRKEY
FLC087-171215-
/O.NEW.KKEY.SV.W.0001.160117T1112Z-160117T1215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
612 AM EST SUN JAN 17 2016
THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LOWER KEYS IN MONROE COUNTY IN FLORIDA...
* UNTIL 715 AM EST
* AT 610 AM EST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 22 MILES NORTH OF BOCA GRANDE KEY TO 14 MILES
SOUTHWEST OF MARQUESAS KEYS...MOVING EAST AT 55 MPH. THIS LINE
WILL APPROACH KEY WEST AT 630 AM AND IT WILL CONTINUE TO MOVE EAST
AFFECTING THE REST OF THE LOWER KEYS.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
KEY WEST...NILES CHANNEL BRIDGE...BOCA CHICA CHANNEL BRIDGE...
BIG COPPITT KEY...BOCA CHICA...BAY POINT...RAMROD KEY...
BIG PINE KEY...UPPER SUGARLOAF KEY...SUGARLOAF KEY AND CUDJOE KEY.
THIS INCLUDES US 1 BETWEEN MILE MARKERS 1 AND 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM EST FOR CENTRAL
FLORIDA.
LAT...LON 2455 8181 2460 8166 2464 8173 2464 8172
2460 8162 2462 8163 2462 8162 2461 8161
2460 8161 2480 8149 2480 8147 2473 8153
2479 8146 2469 8155 2479 8141 2474 8134
2474 8133 2464 8133
TIME...MOT...LOC 1110Z 262DEG 47KT 2485 8207 2440 8225
HAIL...<.75IN
WIND...60MPH
$$
KN1 follow-up statement
097
WWUS52 KKEY 171214
SVSKEY
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
714 AM EST SUN JAN 17 2016
FLC087-171221-
/O.EXP.KKEY.SV.W.0001.000000T0000Z-160117T1215Z/
LOWER KEYS IN MONROE FL-
714 AM EST SUN JAN 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR LOWER KEYS IN MONROE COUNTY
WILL EXPIRE AT 715 AM EST...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. HOWEVER...A SPECIAL WEATHER ADVISORY IS IN EFFECT FOR THE
MIDDLE AND LOWER KEYS AS GUSTY WINDS ARE STILL POSSIBLE WITH THESE
STORMS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM EST FOR CENTRAL
FLORIDA.
LAT...LON 2455 8181 2460 8166 2464 8173 2464 8172
2460 8162 2462 8163 2462 8162 2461 8161
2460 8161 2480 8149 2480 8147 2473 8153
2479 8146 2469 8155 2479 8141 2474 8134
2474 8133 2464 8133
TIME...MOT...LOC 1209Z 262DEG 47KT 2485 8207 2440 8225
$$
KNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 17, 3:19 AM EST, 2 hours 53 minutes earlier.
Area forecast discussion, Jan 17, 3:19 AM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
319 AM EST SUN JAN 17 2016
...TORNADO WATCH 4 IN EFFECT UNTIL 8 AM EST THIS MORNING...
...SEVERE THUNDERSTORMS POSSIBLE THIS MORNING...
...GALE WARNING IN EFFECT...
...WIND ADVISORY IN EFFECT...
.DISCUSSION...
.CURRENTLY...
KBYX DETECTS NO PRECIPITATION ECHOES IN THE SERVICE AREA AT THIS
TIME. SKIES OVER THE ISLAND CHAIN ARE PARTLY CLOUDY. WINDS OVER LAND
ARE SOUTH TO SOUTHWEST AT 20 TO 25 MPH...WITH GUSTS NEAR 30 MPH.
C-MAN WINDS...ON AVERAGE...ARE SOUTH TO SOUTHWEST NEAR 25
KNOTS...WITH GUSTS NEAR 30 KNOTS. TEMPERATURES ARE IN THE MID TO
UPPER 70S.
.SHORT TERM (TODAY THROUGH TUESDAY)...
A ROBUST SQUALL LINE WILL RAPIDLY MOVE THROUGH THE FLORIDA KEYS THIS
MORNING AHEAD OF AN EASTWARD PROGRESSING COLD FRONT. THE 07Z KKEY
SOUNDING CONFIRMS THE PRESENCE OF A 50 KNOT LOW LEVEL JET...WHICH IS
USUALLY INDICATIVE OF AN ENHANCED THREAT FOR SEVERE THUNDERSTORMS
FOR THE FLORIDA KEYS. THE TORNADO WATCH MAY NEED TO BE EXTENDED
THROUGH THE REMAINDER OF THIS MORNING. BOWING SEGMENTS...EMBEDDED IN
THE AFOREMENTIONED SQUALL LINE...ARE CAPABLE OF PRODUCING ISOLATED
TORNADOES AND WATERSPOUTS...AS WELL AS DAMAGING WIND GUSTS NEAR 60
MPH. THE COLD FRONT WILL PUSH THROUGH THE FLORIDA KEYS THIS
AFTERNOON. A LARGE AREA OF HIGH PRESSURE OVER THE NORTH CENTRAL
UNITED STATES WILL BUILD SOUTHEASTWARD DOWN THE FLORIDA PENINSULA
TONIGHT AND MONDAY. THIS AREA OF HIGH PRESSURE WILL BEGIN TO MOVE
SOUTHEASTWARD ACROSS THE EASTERN UNITED STATES MONDAY NIGHT AND
TUESDAY. TEMPERATURES MONDAY NIGHT THROUGHOUT THE FLORIDA KEYS SHOULD
FALL INTO THE UPPER 50S. THESE WOULD BE THE LOWEST TEMPERATURES
OBSERVED IN THE FORECAST AREA SINCE FEBRUARY 21ST...2015.
&&
.LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)...
AN AREA OF HIGH PRESSURE WILL MOVE SOUTHEASTWARD ACROSS THE EASTERN
UNITED STATES TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...BEFORE ENTERING
THE WESTERN ATLANTIC OCEAN THURSDAY. A COLD FRONT WILL MOVE EASTWARD
ACROSS THE EASTERN GULF OF MEXICO THURSDAY NIGHT AND FRIDAY. THIS
COLD FRONT MAY PASS THROUGH THE FLORIDA KEYS FRIDAY NIGHT. AN AREA OF
HIGH PRESSURE WILL BUILD SOUTHEASTWARD DOWN THE FLORIDA PENINSULA
SATURDAY.
&&
.MARINE...
A GALE WARNING IS IN EFFECT FOR ALL KEYS COASTAL WATERS THIS MORNING
DUE TO FREQUENT SOUTH TO SOUTHWEST WIND GUSTS NEAR 35 KNOTS. A SMALL
CRAFT ADVISORY WILL BE REQUIRED FOR ALL KEYS COASTAL WATERS THIS
AFTERNOON. A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED FOR ALL
KEYS COASTAL WATERS TONIGHT. NO ADVISORIES EXPECTED MONDAY. A SMALL
CRAFT ADVISORY WILL LIKELY BE REQUIRED FOR ALL KEYS COASTAL WATERS
MONDAY NIGHT THROUGH TUESDAY NIGHT. A SMALL CRAFT ADVISORY WILL
LIKELY BE REQUIRED FOR THE COASTAL WATERS OF THE FLORIDA STRAITS
WEDNESDAY. NO ADVISORIES EXPECTED WEDNESDAY NIGHT THROUGH AT LEAST
THURSDAY NIGHT.
&&
.AVIATION...
A STRONG LOW PRESSURE SYSTEM IS MOVING RAPIDLY THROUGH THE GULF OF
MEXICO THIS MORNING AND WILL DELIVER STRONG TO SEVERE STORMS ACROSS
THE KEYS THIS MORNING. VFR CONDITIONS ARE PREDOMINATE ACROSS THE
ISLAND TERMINALS SO FAR THIS MORNING...HOWEVER CONDITIONS ARE
EXPECTED TO QUICKLY DETERIORATE BETWEEN 12-15Z THIS MORNING AS
THUNDERSTORM SQUALLS WILL CROSS THE ISLAND CHAIN FROM WEST TO EAST.
PERIODS OF IFR/LIFR CIGS/VIS WILL BE POSSIBLE WITH STRONGER/SEVERE
STORMS. STRONG SOUTH SOUTHWESTERLY BREEZES WILL PREVAIL THIS MORNING
WITH FREQUENT GUSTS IN EXCESS OF 30 KNOTS. BEHIND THE SQUALLS...WINDS
WILL VEER TO THE WEST TO NORTHWEST...AND REMAIN GUSTY.
&&
.CLIMATE...
IN THE YEAR 1983...THE DAILY RECORD LOW TEMPERATURE OF 53F WAS LAST
RECORDED. TEMPERATURE RECORDS IN KEY WEST DATE BACK TO THE YEAR 1872.
&&
.PRELIMINARY POINT TEMPS/POPS...
KEY WEST 80 62 70 58 / 80 - - -
MARATHON 79 61 70 58 / 80 - - -
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...TORNADO WATCH IN EFFECT UNTIL 8 AM EST THIS MORNING.
WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON FOR
FLZ076>078.
GM...SMALL CRAFT ADVISORY FROM 1 PM TO 5 PM EST THIS AFTERNOON FOR
GMZ031>035-042>044-052>055-072>075.
GALE WARNING UNTIL 1 PM EST THIS AFTERNOON FOR GMZ031>035-
042>044-052>055-072>075.
&&
PUBLIC/MARINE.........BS
AVIATION/NOWCASTS.....FLING
DATA COLLECTION.......BWC
VISIT US ON THE WEB AT WEATHER.GOV/KEY
FOLLOW US ON FACEBOOK AND TWITTER AT...
WWW.FACEBOOK.COM/NWSKEYWEST
WWW.TWITTER.COM/NWSKEYWESTHazardous weather outlook, Jan 17, 5:47 AM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KEY WEST FL 547 AM EST SUN JAN 17 2016 FLZ076>078-GMZ031>035-042>044-052>055-072>075-181100- MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- FLORIDA BAY INCLUDING BLACKWATER SOUND, BUTTONWOOD SOUND, AND BARNES SOUND- BAYSIDE AND GULFSIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE- GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT AND BEYOND 5 FATHOMS- GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL- GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL OUT TO 5 FATHOMS- HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF- HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT TO THE REEF- HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL OUT TO THE REEF- STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM- STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT 20 NM- STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF HALFMOON SHOAL OUT 20 NM- STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY TORTUGAS OUT 20 NM- STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT- STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE 20 TO 60 NM OUT- STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF HALFMOON SHOAL 20 TO 60 NM OUT- STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY TORTUGAS 20 TO 60 NM OUT- 547 AM EST SUN JAN 17 2016 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS MORNING... ...STRONG WINDS CONTINUING THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A SQUALL LINE WILL PASS THROUGH THE FLORIDA KEYS AND ADJACENT COASTAL WATERS THIS MORNING...CAPABLE OF PRODUCING WIND GUSTS NEAR 60 MPH...AN ISOLATED WATERSPOUT OR TORNADO...AND FREQUENT LIGHTNING. A WIND ADVISORY IS IN EFFECT FOR THE FLORIDA KEYS THIS MORNING DUE TO FREQUENT SOUTHWEST WIND GUSTS 35 TO 45 MPH. THESE WINDS WILL BECOME WEST LATER THIS MORNING BEFORE DECREASING LATER THIS AFTERNOON. A GALE WARNING IS IN EFFECT FOR ALL KEYS COASTAL WATERS THIS MORNING DUE TO FREQUENT SOUTHWEST WIND GUSTS NEAR 35 KNOTS. THESE WINDS WILL BECOME WEST BEFORE DECREASING LATER THIS AFTERNOON. A SMALL CRAFT ADVISORY WILL BE REQUIRED FOR ALL KEYS COASTAL WATERS SUNDAY AFTERNOON. A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED FOR ALL KEYS COASTAL WATERS SUNDAY NIGHT. WATERS LEVELS ALONG THE GULF AND BAY SIDES OF THE FLORIDA KEYS MAY REACH ONE TO ONE AND A HALF FEET ABOVE NORMAL LEVELS LATER THIS MORNING AND EARLY AFTERNOON. SOME OVERTOPPING OF DOCKS AND MINOR COASTAL FLOODING OF THE LOWEST ELEVATION STREETS MAY OCCUR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR MONDAY. A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED FOR ALL KEYS COASTAL WATERS MONDAY NIGHT THROUGH TUESDAY NIGHT. A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR THE COASTAL WATERS OF THE FLORIDA STRAITS WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR ALL KEYS COASTAL WATERS FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT DAMAGING WIND GUSTS TO THE FLORIDA KEYS NATIONAL WEATHER SERVICE FORECAST OFFICE IN KEY WEST. FOR MORE INFORMATION...VISIT THE FLORIDA KEYS NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/KEY.
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 4:17 AM EST | Special Marine Warning | KEY | 88 min | |
| Jan 17, 4:33 AM EST | Special Marine Warning | KEY | 87 min | |
| Jan 17, 5:43 AM EST | Special Marine Warning | KEY | 62 min | |
| Jan 17, 5:57 AM EST | Special Marine Warning | KEY | 63 min | |
| Jan 17, 6:42 AM EST | Special Marine Warning | KEY | 63 min | |
| Jan 17, 7:06 AM EST | Special Weather Statement | KEY | 39 min | |
| Jan 17, 7:35 AM EST | Special Marine Warning | KEY | 55 min | |
| Jan 17, 7:36 AM EST | Special Weather Statement | KEY | 69 min | |
| Jan 17, 8:29 AM EST | Special Marine Warning | KEY | 2 hr | |
| Jan 17, 11:49 AM EST | Coastal Flood Statement | KEY | Monroe | 7 hr |
| Jan 17, 12:33 PM EST | Small Craft Advisory | KEY | 3 days |
Nearby
Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.